A woman in her 40s presented to the emergency department (ED) with nausea and vomiting of 6 days’ duration associated with watery diarrhea and anorexia. She denied fever or abdominal pain. Two days prior to presentation, her physician had administered 4 mg of ondansetron intramuscularly and prescribed 4-mg ondansetron tablets, of which she took 3 over the course of 2 days.
In the ED, her vital signs and physical examination findings were unremarkable. Laboratory testing revealed a serum potassium level of 3.1 mEq/L and a serum magnesium level of 1.9 mg/dL. Her initial electrocardiogram (ECG) revealed sinus rhythm with ventricular ectopy (Figure 1). The automated calculation of the QTc was 626 milliseconds (ms). Given frequent runs of nonsustained polymorphic ventricular tachycardia (NSVT) seen on telemetry, the ED physician administered a bolus intravenous (IV) dose of 150 mg of amiodarone, in addition to 2 g of IV magnesium sulfate (Mg++) and 20 mEq of IV potassium sulfate (K+). A subsequent ECG recorded 4 hours later is shown in Figure 2A.
Identify all potential conflicts of interest that might be relevant to your comment.
Conflicts of interest comprise financial interests, activities, and relationships within the past 3 years including but not limited to employment, affiliation, grants or funding, consultancies, honoraria or payment, speaker's bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued.
Err on the side of full disclosure.
If you have no conflicts of interest, check "No potential conflicts of interest" in the box below. The information will be posted with your response.
DeJong C, Nishtala A, Goldschlager N. Electrocardiographic Harbingers of Ventricular Tachycardia Arrest—A Moment of Pause. JAMA Intern Med. Published online November 26, 2018. doi:10.1001/jamainternmed.2018.6220
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: